|Sustiva to Viramune
May 23, 2006
Pos 18 years, 1st combo Jan 2005 = sustiva, 3tc, abacavir. At start cd4 = 220, VL= 55K. 17 months later CD4=420, VL Undetectable, (has alwayes been UD since starting the combo) however I am having sleep, mood swings and depression problems that I just can't handle it any longer which I'm quite sure is caused by sustiva. I want to switch to viramune but my doc say no because of fact I started treatment at CD4=220, says this makes it contra-indicated. My liver number are fine and I don't drink. Do you see a problem switching to Viramune?
Response from Dr. Conway
In the setting of an undetectable viral load, it is quite permissible to make a single drug swtich in the regimen. Hepatic toxicity associated with nevirapine use is much more common if treatment is started when the CD4 count is above 250 in women or above 400 in men. The CD4 count at the time you start nevirapine (not at the time you start therapy) is what counts. If you are female, nevirapine is definititely contraindicated and you should consider some other strategy to deal with the sustiva side effects, such as switching to atazanavir. If you are male, however, a switch to nevirapine might be considered, as long as you make sure your liver function tests are followed every 2 weeks for the first 2 months of therapy, to make sure there is no hepatic toxicity. After 2 months, the likelihood of such toxicity is extremely low, and you can just be monitored accorfind to clinical standards for any other treatments.
Effects of Nevirapine and Duovir
hiv transmission and dried patients blood
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.